Alert archive / Louisiana / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 61, NWS Shreveport, LA

April 6, 2003Sabine Parish, Louisiana

NWS Shreveport, LA issued this severe thunderstorm warning at Apr 6, 2003, 5:23 PM CDT for Sabine Parish, Louisiana. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 6, 2003, 5:23 PM CDT (22:23 UTC)
Expired
Apr 6, 2003, 6:15 PM CDT
In force
52 min
Issued by
NWS Shreveport, LA
Area
Counties, with a storm outline in the text

County Sabine Parish, LA

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 6, 3:45 PM CDTTornado WatchSPC5 hr

The nearest sounding before it

Shreveport, LA (KSHV), launched 12:00Z, 10.4 hours before the alert went out and 100 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 12:00Z on 2003-04-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1292 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Shreveport, LA at 12:00Z on 2003-04-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 259 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1292 J/kg
Mixed-layer CIN
-53 J/kg
Mixed-layer LCL
492 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
259 m²/s²
0-3 km storm-relative helicity
405 m²/s²
Significant tornado parameter
2.5
Supercell composite
20.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KSHV 062223
SVRSHV
LAC085-062315-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SHREVEPORT LA
520 PM CDT SUN APR 6 2003

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SABINE PARISH IN NORTHWEST LOUISIANA

* UNTIL 615 PM CDT

* AT 520 PM CDT...THE SHREVEPORT NATIONAL WEATHER SERVICE DOPPLER
  RADAR INDICATED A SEVERE THUNDERSTORM OVER WEST CENTRAL SABINE
  PARISH...MOVING EAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  MANY IN CENTRAL SABINE PARISH AT 530 PM CDT
  RURAL EASTERN SABINE PARISH AT 540 PM CDT

A TORNADO WATCH IS IN EFFECT. SEVERE THUNDERSTORMS CAN PRODUCE
TORNADOES WITH LITTLE OR NO WARNING. BE READY TO ACT QUICKLY.

REPEATING...THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE
THUNDERSTORM WARNING FOR...
  SABINE PARISH IN NORTHWEST LOUISIANA
UNTIL 615 PM CDT.

LAT...LON 3167 9377 3139 9364 3142 9328 3179 9352

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 6, 4:15 PM CDT, 1 hour 8 minutes earlier.

Area forecast discussion, Apr 6, 4:15 PM CDT, 1 hour 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
415 PM CDT SUN APR 6 2003

STORMS...MANY WITH ROTATION...DEVELOPED IN THE WARM SECTOR OF THE
CWA THIS AFTERNOON. HAIL HAS BEEN MINIMAL. WARM FRONT STALLED ALONG
THE AR/LA BORDER AND EXTENDED INTO SOUTHEAST OKLAHOMA. FRONT...
CURRENTLY FROM LOW IN SOUTH CENTRAL OKLAHOMA INTO NORTHCENTRAL TEXAS
WILL CROSS THE CWA TONIGHT...BRINGING END TO ALL PRECIP BY DAYBREAK.
HOWEVER...TO BEGIN PERIOD...SEVERE TSTM WATCH IN NORTHERN THIRD
OF AREA WITH TORNADO WATCH SOUTH.  FRONT WILL STALL ALONG COAST
MONDAY...AND RETURN MONDAY NIGHT AHEAD OF UPPER LEVEL SYSTEM.
WILL BRING A CHANCE OF TSTMS BACK INTO FORECAST MONDAY NIGHT AND
CONTINUE INTO TUESDAY FOR LOUISIANA ZONES AND DEEP EAST TEXAS.
AFTER UPPER LEVEL SYSTEM MOVES EAST OF AREA LATE TUESDAY...
ALL PRECIP SHOULD END...WITH DRY FORECAST THROUGH NEXT SUNDAY.

SHV 056/079 054/072 043 7732
MLU 061/080 057/072 043 7733
TXK 054/077 050/069 043 4211
TYR 053/076 052/072 043 3211
LFK 056/080 059/074 045 4232

.SHV...NONE.

14
Hazardous weather outlook, Apr 6, 12:00 PM CDT, 5 hours 23 minutes before
ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-TXZ096-
097-108>112-124>126-136>138-149>153-165>167-071100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
1200 PM CDT SUN APR 6 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST OKLAHOMA...NORTHEAST
TEXAS...SOUTHWEST ARKANSAS...NORTHWEST AND NORTH CENTRAL LOUISIANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT...
THERE IS A HIGH RISK OF SEVERE STORMS...WITH A SIGNIFICANT SEVERE
EVENT EXPECTED TO UNFOLD ACROSS THE FOUR STATE REGION. NUMEROUS
THUNDERSTORMS CAN BE EXPECTED ACROSS SOUTHEAST OKLAHOMA...NORTHEAST
TEXAS... SOUTHWEST ARKANSAS...NORTHWEST AND NORTH CENTRAL LOUISIANA.
THIS CONVECTION WILL BE IN ADVANCE OF AN EASTWARD MOVING DRY LINE IN
AN EXTREMELY UNSTABLE ATMOSPHERE. STRONG TORNADOES AND VERY LARGE
HAIL ARE THE MAIN THREATS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...
SCATTERED THUNDERSTORMS WILL DEVELOP ACROSS MAINLY PORTION OF
NORTHERN LOUISIANA...SOUTH OF INTERSTATE 20...FROM LATE AFTERNOON
MONDAY THROUGH THE NIGHTTIME HOURS. A FEW STORMS COULD POSSIBLY
BECOME SEVERE.

.SPOTTER CALL TO ACTION STATEMENT...
ACTIVATION OF EMERGENCY MANAGERS...SKYWARN NETWORKS...AND STORM
SPOTTERS WILL LIKELY BE NEEDED ACROSS MUCH OF THE FOUR STATE AREA
THIS AFTERNOON AND EVENING.

In the hours before

Special weather statement, Apr 6, 12:34 PM CDT, 4 hours 49 minutes before
ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-TXZ096-
097-108>112-124>126-136>138-149>153-165>167-062100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
1234 PM CDT SUN APR 6 2003

...TORNADO WATCH IS IN EFFECT UNTIL 4 PM...

A TORNADO WATCH IS IN EFFECT FOR THE ENTIRE FOUR STATE AREA UNTIL 4
PM THIS SUNDAY AFTERNOON. THIS IS A POTENTIALLY DANGEROUS TORNADO
SITUATION.

STRONG THUNDERSTORMS HAVE DEVELOPED IN NORTHEAST TEXAS EARLY THIS
AFTERNOON. THESE THUNDERSTORMS HAVE BEEN INTESIFYING...AND ARE
SHOWING SIGNS OF INCREASING ROTATION. RESIDENTS OF THE FOUR STATE
AREA...PARTICULARLY IN EXTREME NORTHEAST AND EAST TEXAS...AND
NORTH LOUISIANA...MUST STAY ALERT FOR RAPIDLY CHANGING WEATHER
CONDITIONS THIS AFTERNOON. BE ALERT FOR ANY POSSIBLE WEATHER
WARNINGS.
Local storm report, Apr 6, 12:45 PM CDT, 4 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
1245 PM CDT SUN APR 06 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1040 AM    RICHWOOD                    LA   0.88 IN HAIL. REPORTED
04/06/03   OUACHITA                         BY LAW ENFORCEMENT.

20
Local storm report, Apr 6, 2:50 PM CDT, 2 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT, LA
250 PM CDT SUN APR 6 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0105 PM    LANEVILLE                 TX   WIND DAMAGE
04/06/03   RUSK                           TREES DOWN. REPORTED BY
                                          LAW ENFORCEMENT.

0120 PM    3 NW TATUM                TX   WIND DAMAGE
04/06/03   RUSK                           ROOF DAMAGE ON HOUSE ON
                                          STATE HWY 149. REPORTED
                                          BY GENERAL PUBLIC.

0120 PM    TATUM                     TX   WIND DAMAGE
04/06/03   RUSK                           TREES DOWN ON SEVERAL
                                          HOUSES. REPORTED BY GENERAL
                                          PUBLIC.

0130 PM    2 N BECKVILLE             TX   WIND DAMAGE
04/06/03   PANOLA                         TREES DOWN IN HARRIS
                                          CHAPEL NORTH OF BECKVILLE.
                                          REPORTED BY LAW ENFORCEMENT.

0135 PM    CLAYTON                   TX   WIND DAMAGE
04/06/03   PANOLA                         TREES DOWN ON HWY 315.
                                          REPORTED BY LAW
                                          ENFORCEMENT.

0145 PM    CARTHAGE                  TX   WIND DAMAGE
04/06/03   PANOLA                         TREES DOWN. REPORTED BY
                                          LAW ENFORCEMENT.
Local storm report, Apr 6, 5:04 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT, LA
504 PM CDT SUN APR 6 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0120 PM    TATUM                     TX   WIND DAMAGE
04/06/03   RUSK                           20 MOBILE HOMES DAMAGED.
                                          6 OF THEM DESTROYED.
                                          REPORTED BY FIRE
                                          DEPARTMENT.

0120 PM    TATUM                     TX   WIND DAMAGE
04/06/03   RUSK                           *** 1 INJ ***
                                          HOME DESTROYED IN
                                          MOUNTAIN PAIRS SUBDIVISION.
                                          REPORTED BY SPOTTERS.

0350 PM    CENTRAL                   TX   WIND DAMAGE
04/06/03   ANGELINA                       TREES DOWN AND SOME ROOF
                                          DAMAGE. REPORTED BY GENERAL
                                          PUBLIC.

0350 PM    5 NW LUFKIN               TX   WIND DAMAGE
04/06/03   ANGELINA                       15 LARGE TREES AND BROKEN
                                          POWER POLES NEAR THE
                                          INTERSECTION OF HWY 69 AND
                                          843. REPORTED BY AMATEUR
                                          RADIO.

0400 PM    NACOGDOCHES               TX   WIND DAMAGE
04/06/03   NACOGDOCHES                    TREES AND POWERLINES DOWN
                                          ON LOOP 224 AND HWY 59
                                          SOUTH. REPORTED BY AMATEUR
                                          RADIO.

0400 PM    NACOGDOCHES               TX   .75 INCH HAIL
04/06/03   NACOGDOCHES                    REPORTED BY AMATEUR RADIO.

The office that day

Everything else NWS Shreveport, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 6, 7:22 AM CDTSevere Thunderstorm WarningSHVBienville53 min
Apr 6, 7:38 AM CDTSevere Thunderstorm WarningSHVClaiborne67 min
Apr 6, 7:50 AM CDTSevere Thunderstorm WarningSHVJackson55 min
Apr 6, 8:00 AM CDTSevere Thunderstorm WarningSHVLincoln30 min
Apr 6, 8:01 AM CDTSevere Thunderstorm WarningSHVOuachita59 min
Apr 6, 8:28 AM CDTSevere Thunderstorm WarningSHVUnion62 min
Apr 6, 9:17 AM CDTSevere Thunderstorm WarningSHVOuachita58 min
Apr 6, 10:42 AM CDTSevere Thunderstorm WarningSHVOuachita18 min
Apr 6, 3:05 PM CDTSevere Thunderstorm WarningSHVUnion55 min
Apr 6, 3:19 PM CDTSevere Thunderstorm WarningSHVBienville56 min
Apr 6, 3:58 PM CDTSevere Thunderstorm WarningSHVDe Soto47 min
Apr 6, 4:14 PM CDTTornado WarningSHVJackson46 min
Apr 6, 4:54 PM CDTSevere Thunderstorm WarningSHVOuachita51 min
Apr 6, 5:56 PM CDTSevere Thunderstorm WarningSHVNatchitoches64 min

Nearby

Severe Thunderstorm Warnings in Louisiana, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.